Alert archive / Montana / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Missoula, MT

August 12, 202511 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 12, 2025, 12:57 PM MDT for 11 counties in Montana; 5 counties in Idaho. It took effect at Aug 13, 2025, 12:00 PM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2025, 12:57 PM MDT (18:57 UTC)
In effect from
Aug 13, 2025, 12:00 PM MDT
Expired
Aug 13, 2025, 10:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 60 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:30 PM MDTTSTM WND GST 506 Nnw Lakeview, MTMesonet station RRDM8 Red Rock RAWS. Time of gust is estimated using radar.
Aug 13, 5:10 PM MDTTSTM WND GST 577 N Raynolds Pass, MTNW Energy sensor 008NW near the MT-87 and US-287 junction. Gust occurred sometime over the 10 minutes prior to the report time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.0 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS85 KMSO 121857
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1257 PM MDT Tue Aug 12 2025

MTZ111-131900-
/O.UPG.KMSO.FW.A.0001.250813T1800Z-250814T0600Z/
/O.NEW.KMSO.FW.W.0003.250813T1800Z-250814T0200Z/
/O.NEW.KMSO.FW.A.0002.250814T1800Z-250815T0300Z/
East Beaverhead-
1257 PM MDT Tue Aug 12 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Wednesday. A Fire Weather Watch has also
been issued for wind and low relative humidity from Thursday 
afternoon through Thursday evening. 

* AFFECTED AREA...Fire Zone 111 East Beaverhead.

* TIMING...For the Red Flag Warning, from noon to 8 PM MDT 
  Wednesday. For the Fire Weather Watch, from Thursday afternoon 
  through Thursday evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10-17 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.

&&

$$

IDZ102-131900-
/O.UPG.KMSO.FW.A.0001.250813T1800Z-250814T0600Z/
/O.NEW.KMSO.FW.W.0003.250813T1900Z-250814T0400Z/
Palouse/Hells Canyon-
1157 AM PDT Tue Aug 12 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM PDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Grasslands and sage areas from Moscow to Camas 
  Prairie and Hells Canyon of Fire Zone 102.

* TIMING...From noon to 9 PM PDT Wednesday.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...12-19 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

MTZ107-131900-
/O.UPG.KMSO.FW.A.0001.250813T1800Z-250814T0600Z/
/O.NEW.KMSO.FW.W.0003.250813T1900Z-250814T0300Z/
Flathead Reservation-
1257 PM MDT Tue Aug 12 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 9 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Grasslands west of Highway 93 of Fire Zone 107.

* TIMING...From 1 PM to 9 PM MDT Wednesday.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15-20 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

MTZ110-131900-
/O.UPG.KMSO.FW.A.0001.250813T1800Z-250814T0600Z/
/O.NEW.KMSO.FW.W.0003.250813T1800Z-250814T0200Z/
Deerlodge/West Beaverhead-
1257 PM MDT Tue Aug 12 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Zone 110 Deerlodge/West Beaverhead.

* TIMING...From noon to 8 PM MDT Wednesday.

* WINDS...West 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...12-19 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$
2 follow-up statements
995 
WWUS85 KMSO 131833
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1233 PM MDT Wed Aug 13 2025

MTZ111-140245-
/O.UPG.KMSO.FW.A.0002.250814T1800Z-250815T0300Z/
/O.NEW.KMSO.FW.W.0004.250814T1800Z-250815T0300Z/
/O.CON.KMSO.FW.W.0003.000000T0000Z-250814T0200Z/
East Beaverhead-
1233 PM MDT Wed Aug 13 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Zone 111 East Beaverhead.

* TIMING...From noon to 9 PM MDT Thursday.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch and
  spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

IDZ102-140245-
/O.CON.KMSO.FW.W.0003.250813T1900Z-250814T0400Z/
Palouse/Hells Canyon-
1133 AM PDT Wed Aug 13 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* AFFECTED AREA...Fire Zone 102 Palouse/Hells Canyon.

* TIMING...Until 9 PM PDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

MTZ107-140245-
/O.CON.KMSO.FW.W.0003.250813T1900Z-250814T0300Z/
Flathead Reservation-
1233 PM MDT Wed Aug 13 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AFFECTED AREA...Fire Zone 107 Flathead Reservation.

* TIMING...Until 9 PM MDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

MTZ110-140200-
/O.CON.KMSO.FW.W.0003.000000T0000Z-250814T0200Z/
Deerlodge/West Beaverhead-
1233 PM MDT Wed Aug 13 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA...Fire Zone 110 Deerlodge/West Beaverhead.

* TIMING...Until 8 PM MDT this evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Elevated fire danger is expected. Fires will catch 
  and spread rapidly and erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$
920 
WWUS85 KMSO 140345
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
945 PM MDT Wed Aug 13 2025

IDZ102-140445-
/O.EXP.KMSO.FW.W.0003.000000T0000Z-250814T0400Z/
Palouse/Hells Canyon-
845 PM PDT Wed Aug 13 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

Conditions have improved this evening.

$$

MTZ111-141145-
/O.CON.KMSO.FW.W.0004.250814T1800Z-250815T0300Z/
East Beaverhead-
945 PM MDT Wed Aug 13 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY...

* AFFECTED AREA...Fire Zone 111 East Beaverhead.

* TIMING...From noon to 9 PM MDT Thursday.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 12, 12:44 AM MDT, 12 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 12:44 AM MDT, 12 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1244 AM MDT Tue Aug 12 2025

.DISCUSSION...

KEY MESSAGES:

- Summer like conditions through mid week

- Gusty winds and low humidity on Wednesday with increased fire
weather concerns

- Cooler late week into the coming weekend

Very warm and mostly dry conditions will prevail today under westerly flow
aloft. Weak afternoon instability may produce a few virga or light showers
along the Continental Divide. Daytime highs will be 5-10 degrees
above normal.

There are indications of isolated nocturnal showers/thunderstorms
developing late this evening from north-central Idaho into west-
central Montana by early Wednesday as a weak disturbance and
elevated instability move through. On Wednesday afternoon, a
stronger disturbance tracking along the Canadian border will bring
increasing westerly winds, with widespread gusts of 30-40 mph
along with isolated higher gusts. Rain chances will remain
minimal, limited mainly to the Canadian border and the Divide. Low
humidity combined with gusty winds will create elevated fire
weather concerns across the portions of western Montana and north-
central Idaho where fuels are critically dry. Choppy lake
conditions will also be a concern for boaters on Wednesday
afternoon.

A weak, mostly dry cold front will arrive Wednesday night, ushering in
cooler, breezy conditions for Thursday and Friday. Forecast confidence
decreases for the weekend, but ensemble guidance generally supports an
upper-level trough along the Pacific Northwest coast, favoring slightly
below-normal temperatures. Depending on the trough's depth, scattered
showers and thunderstorms may also develop each day starting late Friday.

&&

.AVIATION...VFR conditions will prevail today through Wednesday. Weak
afternoon instability may produce a few virga or light showers along the
Continental Divide. Westerly surface winds will strengthen this afternoon,
with gusts of 15-25 kts at terminal sites.

Tonight into early Wednesday, a weak disturbance will bring the potential
for isolated nocturnal convection from southern Idaho County into southwest
Montana. On Wednesday, westerly winds will increase significantly
across the area ahead of a weak cold front, with widespread gusts
of 25-35 kts expected in the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Flathead Reservation.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Deerlodge/West Beaverhead...East Beaverhead.

ID...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Palouse/Hells Canyon.

     Heat Advisory from noon to 10 PM PDT Tuesday for Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:47 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders34 hr
Aug 12, 12:57 PM MDTFire Weather WatchMSOBeaverhead, Jefferson, Madison, Silver Bow24 hr

Nearby

Red Flag Warnings in Montana, 2025Red Flag Warnings in Idaho, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.